Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 309, NWS Shreveport, LA

July 31, 2003Panola County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 31, 2003, 4:36 PM CDT for Panola County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 4:36 PM CDT (21:36 UTC)
Expired
Jul 31, 2003, 5:15 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Panola County, TX

The radar

The Shreveport radar (KSHV), 59 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WUUS54 KSHV 312136
SVRSHV
TXC365-312215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
435 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHEAST TEXAS

* UNTIL 515 PM CDT

* AT 435 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER CARTHAGE...MOVING 
  SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHEAST TEXAS
UNTIL 515 PM CDT.

LAT...LON 3203 9437 3213 9446 3224 9431 3214 9415
          3198 9402 3197 9433

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 31, 2:30 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT THU JUL 31 2003

SCATTERED CONVECTION WILL CONTINUE THIS EVENING ALONG A DIFFUSE
FRONTAL BOUNDARY AND ELEVATED CONVERGENCE AXIS RUNNING MOSTLY EAST
TO WEST ALONG OR JUST SOUTH OF I-20 CORRIDOR. BELIEVE MUCH OF THIS
WILL END THIS EVENING BUT MODELS CONTINUE TO HINT THAT THIS CONVERGENCE
AXIS WILL HANG AROUND AFTER MIDNIGHT SO WILL LEAVE POP MENTION THROUGH
THE NIGHT.

PRESSURE GRADIENT TIGHTENS UP ON FRIDAY IN RESPONSE TO CYCLOGENESIS IN
THE LEE OF THE ROCKIES AND INCREASING RIDGING ACROSS N GULF. WILL KEEP
SLIGHT CHANCE POPS IN ACROSS SOUTHERN AND EASTERN AREAS FOR FRIDAY WHERE
BETTER MOISTURE AND INSTABILITY WILL EXIST. COLD FRONT IN ASSOCIATION
WITH THE LOW IN THE PLAINS SHOULD RESULT IN THUNDERSTORM DEVELOPMENT
WITH INCREASING LOW LEVEL JET LATE FRIDAY NIGHT AND SATURDAY. BIG
QPF DISCREPANCIES WITH SHORT TERM MODELS FRIDAY NIGHT/SAT IN
ASSOCIATION WITH DEVELOPING MCS. PREFER THE DRIER GFS AT THIS TIME
AS MESOETA HAS OBVIOUS FEEDBACK PROBLEM WITH STRONG CONVERGENCE FROM
OUTFLOW BOUNDARY MOVING NEARLY 90 DEGREES PERPENDICULAR TO EXPECTED
STORM MOTION. HPC PROG VALID 00Z SAT-00Z SUN IN AGREEMENT.

MAIN FRONT MAY DRIFT SLOWLY SOUTHWARD INTO THE NORTHERN PORTIONS OF
THE REGION LATE SATURDAY INTO SUNDAY AND PULLING UP STATIONARY AND
FOCUSING BETTER POPS ACROSS THE NORTH. WENT CHANCE POPS ACROSS THE
NORTHERN THIRD BEGINNING SAT NIGHT THROUGH SUN NIGHT. FRONT SHOULD
WASH OUT BY EARLY NEXT WEEK AS RETURN SOUTHERLY FLOW SETS UP ACROSS
THE ENTIRE REGION ONCE AGAIN.

UPPER LOW APPEARS TO BEGIN SLOWLY LIFTING OUT BY MID WEEK NEXT WEEK
AS FOUR CORNERS RIDGE AXIS BUILDS A LITTLE FURTHER EAST INTO W TX.
SPLIT NORTHERN FLOW REMAINS ACROSS LOWER MISS VALLEY WHICH COMBINED
WITH DAYTIME HEATING SHOULD RESULT IN ISOLATED CONVECTION THROUGH
MUCH OF NEXT WEEK...THUS INCLUDED THIS WORDING THROUGH DAY 7 GRIDS.

PRELIMS TO FOLLOW...13.

SHV 73/93/74/94 2112
MLU 72/92/73/93 2212
TXK 72/96/76/95 0013
TYR 73/96/76/96 2112
LFK 74/95/74/96 4212

.SHV...NONE.
Hazardous weather outlook, Jul 31, 12:00 PM CDT, 4 hours 36 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING
ACROSS SOUTHERN PORTIONS OF THE REGION...MAINLY ALONG AND SOUTH OF
THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTH CENTRAL
LOUISIANA. SOME OF THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING
STRONG AND DAMAGING WINDS GUSTS ALONG WITH FREQUENT AND DEADLY
LIGHTNING. LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT THROUGH
THE EVENING HOURS...WHERE FLOODING COULD OCCUR. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.